They are among the most widely swallowed pills in the world today. “They” are acid-suppressing drugs including:
PROTON PUMP INHIBITORS
• Esomeprazole (Nexium)
• Lansoprazole (Prevacid)
• Omeprazole (Prilosec)
• Pantoprazole (Protonix)
• Rabeprazole (Aciphex)
The FDA considers these drugs so safe it has even allowed some to be sold over the counter. You can now find house-brand generic omeprazole next to Prilosec OTC and generic lansoprazole next to Prevacid 24HR. There is also Zegerid OTC which contains omeprazole and sodium bicarbonate (baking soda). Tens of billions of dollars have been spent on such drugs since the first in this class, Prilosec, was marketed in 1989.
Despite the FDA’s seemingly cavalier attitude about these proton pump inhibitors (PPIs), there is growing reason to be concerned about the safety of strong acid-suppressing drugs. The most recent worry just surfaced in the journal Circulation (online, July 3, 2013).
This brand new research suggests that PPIs may cause heart problems by reducing the flexibility of blood vessels. Although the new study is preliminary, it examined a fundamental mechanism of action of acid-suppressing medications. The investigators discovered that such drugs reduce production of nitric oxide, a natural compound made by the body that helps blood vessels relax.
THINK CIALIS & VIAGRA
These ED drugs work in large part by relaxing arteries in the penis and increasing blood flow to facilitate an erection. They manage this by releasing extra nitric oxide from nerve terminals and the lining of blood vessels. Nitric oxide is essential for blood vessels to relax (a good thing).
In an interview for Newswise, one of the authors of the new study noted:
“We found that PPIs interfere with the ability of blood vessels to relax. PPIs have this adverse effect by reducing the ability of human blood vessels to generate nitric oxide. Nitric oxide generated by the lining of the vessel is known to relax, and to protect, arteries and veins.”
The lead author, John Cooke, MD, PhD, noted:
“The surprising effect that PPIs may impair vascular health needs further investigation. Our work is consistent with previous reports that PPIs may increase the risk of a second heart attack in people that have been hospitalized with an acute coronary syndrome. Patients taking PPIs may wish to speak to their doctors about switching to another drug to protect their stomachs, if they are at risk for a heart attack.”
Other potential complications of lower levels of nitric oxide may include high blood pressure and a weaker heart. That’s because stiffer blood vessels and vasoconstriction can lead to hypertension and heart failure.
BUT WAIT…THERE’S MORE!
The potential cardiovascular complications of such strong acid-suppressing drugs alone might be cause for great concern. But PPIs have some other worrisome complications. A study published this spring in JAMA Internal Medicine revealed that during the year after discharge from a hospital, older people on high-dose PPIs were more likely to die during the following year than patients who were not on such acid suppressors.
Other research has found that this class of heartburn medicines has been linked with an increased risk of pneumonia, hard-to-treat digestive tract infections caused by C. diff bacteria and fractures brought on by weakened bones. A study published in BMJ (online Jan. 31, 2012) of roughly 80,000 women in the Nurses’ Health Study demonstrated that women who relied on PPIs were 30 to 35 percent more likely to fracture a hip during the following eight years than women not on such drugs. That may be caused in part by reduced calcium and magnesium absorption brought on by PPIs.
We suspect that acid-suppressing drugs are linked to infections because they change the environment of the stomach. Acid is not our enemy. Not only does acid in the stomach help us digest food and absorb nutrients, it also kills unwanted bacteria. When those bugs are allowed to flourish (because of less acid), there appears to be an increased risk for infection (both in our lungs and in our digestive tracts).
Such drugs may also increase the risk for magnesium deficiency, which can lead to irregular heart rhythms. In addition to magnesium, long-term use of PPIs may trigger a deficiency of vitamin B12. This could result in nerve pain, confusion and memory problems, as well as blood abnormalities.
GETTING OFF PPIS CAN BE A CHALLENGE
Here’s the kicker. Once you are on a strong acid-suppressing drug for several weeks or months, you may have difficulty getting off. That’s because they body’s acid-making machinery goes into overdrive once the drugs are discontinued. Imagine driving down the interstate with one foot flat down on the gas pedal and the other pressing on the brake as hard as possible. The minute you take your foot off the brake you will instantly speed up and keep going fast until you ease off on the accelerator. It takes the body weeks or even months to gradually ease up on acid production. In the meantime, you may suffer from incredible heartburn symptoms. Never stop such drugs suddenly and always consult your physician. Here is a link to some hints on how to phase off PPIs without going through hell.
Here are a few stories of how people have dealt with PPI issues:
“I took Prilosec OTC for many, many years. My doctor said there was no problem with taking it forever. But I started to get vaginal yeast infections in my 60’s after NEVER having one before, plus I was plagued by one intestinal bug after another.
“Each time I quit, I was forced back onto the pills by severe reflux. Finally I saw an ad for aloe juice. I took what info I could cobble together from reading on the Internet and it worked. I bought cheap aloe juice and drank about 1/4 c. during the day. Melatonin nightly also helped.
“At first I also took 75mg ranitidine nightly to help with the reflux. Within a week, I started cutting back aloe and ranitidine. Now I take about 1/4 c. aloe juice (clear, tasteless) every few days, acid reducer about one/week and continue the melatonin. I have not taken Prilosec or any PPI since the first day of this ‘treatment.’ It’s now a year later and look at the money I’ve saved! Plus I haven’t had a yeast infection since the first day.” S.R.L.
“I can share my personal experience, after many, many years of Prilosec–and wishing like others, to stop it as I began researching the risks of long-term use, as well as the question of whether or not it was really necessary–or the symptoms the dreaded ‘rebound.’
“My plan was to very, very slowly decrease the Prilosec, so I started by taking it every other day, and did this for a month–taking Tums for what symptoms I had, then, the second month, every 3rd day, etc. I am about ready to stop it altogether–and take over the counter Zantac for any symptoms, or OTC Tums.
“The worst rebound symptoms were month one, but manageable with this regime. Small meals, staying away from triggers like very spicy food, chocolate, coffee after the breakfast cup, fatty foods (especially at dinner time). Use caution bending over after eating, don’t eat late in evening, no tight clothing, raise head of bed.
“The comments here on PP were very, very helpful–a number of folks wrote and shared their experiences–as well as the published information that I wrote to PP and purchased. I also need to lose some weight, as I am plump: this I haven’t tackled seriously yet, but will.” Carolyn
We also heard about a remedy called Persimmon Tea from another person struggling to get off acid-suppressing drugs. She took some colleagues out to a Korean restaurant, and they had a cinnamon-ginger-persimmon drink after dinner. It helped her deal with her heartburn:
“My reflux became really bad when I stopped hormone replacement therapy. Acid-suppressing drugs worked great, but after two months I couldn’t stop them without the heartburn recurring.
“One night, I took colleagues to dinner at a Korean restaurant. Someone ordered Persimmon Punch, a concentrated cinnamon-ginger drink, for dessert. A few sips later, I felt fantastic.
“After one month of adding about 3 tablespoons of the cinnamon-ginger drink to my tea in the morning and at night, my low-density lipoprotein cholesterol levels had dropped 30 points, blood sugar dropped 10 points and the heartburn was in control.”
We suspect that the ginger may be an important ingredient, although the persimmon (fresh or dried) gives it a unique flavor. The tea contains fresh ginger root, cinnamon sticks and persimmon and is sweetened to taste. You’ll find more details in our book, The People’s Pharmacy Quick & Handy Home Remedies at www.peoplespharmacy.com. You’ll also find many other suggestions for easing heartburn, including almonds, baking soda, broccoli, fennel, ginger pickle, papaya and a low-carb diet.
Share your own story below.